The University of Pennsylvania School of Nursing
Last Modified: December 13, 2011
I am undergoing a year’s worth of Herceptin infusions. My question has to do with a possible side-effect, though none of my doctors seem to be able to help. When I get hot (typically outside in the heat), I get a stinging and prickly feeling that starts at various sites on my body. When I cool off, the sensation goes away. There is no rash and I have no other symptoms that I can discern. I did not have this before I started this journey. It just seems too coincidental that this came on after the chemo, radiation, surgery and Herceptin for it not to be a side effect of one or more of the treatments. Can you tell me if others have mentioned this?
This hypersensitivity prompted by Herceptin continues for the three weeks between infusions. What can I do in between infusions?
Kevin Fox, MD, Medical Oncologist at Penn , responds:
The skin reaction you have described is probably a mild hypersensitivity reaction to Herceptin. Your doctor may wish to give you antihistamines prior to your herceptin infusions to try to alleviate this. This reaction is quite uncommon, but will probably persist until you are done. Sorry to say this, but please remember that you will suffer no long-term harm.
In between treatments, the best way to control the symptoms may be periodic use of antihistamines like claritin, or allegra, or benadryl, to be taken before you are in conditions that may provoke your symptom.
This question and answer was part of the OncoLink Brown Bag Chat. Series, View the Life After Breast Cancer transcript.
Jul 26, 2014 - In women who undergo surgery to treat Stage I to III invasive HER2+ breast cancer, postoperative treatment with concurrent chemotherapy and Herceptin significantly improves disease-free survival, according to research presented at the San Antonio Breast Cancer Symposium, held from Dec. 9 to 13.
Jul 26, 2014
Jun 16, 2011